Getting it Wrong !

3 weeks ago I wrote a blog about mismanaged anticoagulation just after an occasion of surgery where the hospital left me without Warfarin or any other anticoagulant and out of my INR range for 5 to 7 days. This week I experienced the consequences.

At the start of this week I was visiting Manchester University when I suddenly keeled over, became totally disoriented, unable to speak and confused. I was rushed to Salford Royal by ambulance. I had suffered a TIA (Transient Ischemic Attack) sometimes called a mini stroke.

After admission and 2/3 days of scans by CT and ultrasound and other tests to examine my brain and then my heart I was seen first by a Neurology Consultant and then a Cardiothoracic consultant. Both concluded and agreed that this TIA had directly resulted from the earlier period of a week without anticoagulation cover and out of my INR range. (This had occured in a different hospital and city!)

Doctors are only human and cannot be specialists in everything so mistakes will happen. All the more reason for us to have a closer hand on the management of our own conditions!

I have just been discharged and seem well now although now on a much stronger regime of Statins as well as my Warfarin for the future.

Can I wish you all enjoy a very Happy Christmas, I certainly intend to

6 Replies

oldestnewest
  • PBrit, I,m so Sorry to hear about your TIA and glad you are O.K and still able to write your blogs, which helps us all to understand the importance about maintaining our therapeutic range and ensure that we are protected at all times.

    Look forward to reading your blogs

    Best Wishes Firemansam

  • Glad you are OK.

    Totally agree that the best way to manage your health is to be informed and take charge. Self management of INR is one of the easiest to achieve.

    Always challenge what the doctors say...they're not perfect and often demonstrate their lack of knowledge in many situations despite their long and tedious training! (My personal opinion of course.)

  • I had exactly the same experience of a t.i.a.,because on discharge from hospital my INR was not correct,and too low,because I loaded warfarin unusualy slowly.Three weeks later was due to have an angiogram,when the administrative nurse phoned and said "stop the warfarin 3 days before the proceedure".this time I was forewarned and demanded heparin was proscribed.

    It confirms that you have to be responsable for your own warfarin levels;people working in other fields just dont always get it.

    If you can possibly afford it ....get a monitor.

  • Sory to hear about that PBirt, it must have been a frightening experience, but you seem to have come out of it ok.Could not agree more-you have to be involved in your own health care both in hospital and outside it and in all dealings with medical personnel.I just wonder why you are on warfarin-why noy Pradaxa, or Xarelto, or Apixaban? I ask because I thought Warfarin, while used by so many people, was being superseded by more modern drugs. Personally I was taken off Warfarin nearly 20 years ago due to extensive GI bleeding necessitating major surgery and removal of a pretty large section of small intestine. Since then, up to last week I was on Plavix 75 mg. and now, at my own request, I have been prescribed the new Bristol Myers Squibb product Apixiban (Eliquis). This has occurred due to Amiodarone induced Neuropathy /Myopathy and with great trepidation I am trying Multaq(Dronedarone) as it is possibly less toxic, but if this fails to control the AF I will have to revert to the Amiodarone. There is quite a dirth of good class 3 antiarrythmics. Best to you at Christmas.

  • Sorry to hear this PBirt. Hope you are better now.

  • Hi ELCgirl. Yes I am fine now; thanks. A month of being forbidden to drive was a pain, and the medics are now squabbling over who was at fault but it all adds to one's education.

You may also like...